Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 17, 2001, 6:02 PM EDT for Mercer County, West Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 6:02 PM EDT (22:02 UTC)
- Expired
- May 17, 2001, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:10 PM EDT | Hail 0.75 | Princeton, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 172202 SVRRNK WVC055-172230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 602 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 630 PM EDT. * AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MATOAKA...MOVING EAST AT 10 MPH. SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE PRINCETON... CAMP CREEK... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 17, 3:20 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT THU MAY 17 2001 NONE OF THE MODELS SEEM TO HAVE FULLY CAPTURED THE STRENGTH OF THE SHORT WAVE AND ASSOCIATED MCS OVER THE OHIO VALLEY...THERE4 WILL ADJUST FORECAST BASED ON LATEST RADAR AND SAT TRENDS. CURRENT PROPOGATION OF MCS WOULD PLACE LEADING EDGE OF DEEP CONVECTION OVR CENTRAL AND SRN WVA BY 22 UTC. STEERING WINDS SUGGESTING THIS FEATURE TO CROSS THE ENTIRE CWA DURING THE EVENING. FCST WILL FEATURE HIGHER POPS TONIGHT PER MCS THREAT. WILL ALSO ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN COUNTIES PER 1 HR FFG OF LESS THAN 1.25 INCHES. SINCE THE AVN SHOWS MORE RUN TO RUN CONSISTENCY...WILL USE THIS MODEL FOR THE FCST FOR THIS UPCOMING WEEKEND. PER THIS MODEL IT LOOKS AS THOUGH PRECIP THREAT WILL CONTINUE UNTIL THE PROGGED FRONTAL PASSAGE SATURDAY. RETURN FLOW IS FCST BY MONDAY WITH A RENUED THREAT OF DEEP CONVECTION FOR THE FIRST PART OF NEXT WEEK. FCSTID = 11 PRELIMINARY NUMBERS... ROA 53 75 60 72 / 60 40 50 40 LYH 53 71 60 72 / 60 40 50 40 DAN 54 78 60 75 / 60 30 50 50 BLF 55 74 58 65 / 80 40 60 30 LWB 52 72 58 65 / 80 40 60 30 BCB 54 74 58 65 / 80 40 60 30 TNB 55 74 58 67 / 70 40 60 50 .RNK... NC...NONE. VA...FLASH FLOOD WATCH TONIGHT VAZ007-010>011-013>014-018>019. WV...FLASH FLOOD WATCH TONIGHT WVZ042>045.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:43 AM EDT | Flash Flood Warning | RNK | Mercer | 2 hr |
| May 17, 6:28 PM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.